Correcting the Patient?

Landing Page Forums Ethics Discussion Group Correcting the Patient?

This topic contains 1 reply, has 2 voices, and was last updated by  Michelle Scott, RN 5 years, 4 months ago.

  • Author
    Posts
  • #2145

    Iantha Fyolek
    Participant

    Ok, I’ve asked briefly on Facebook but I wanted to have a slightly more in-depth conversation about it here; I’ve found that several of my patients use “tueso” instead of “toso” (“cuendo tueso se me sale la chís”) and one of them even went so far as to try and correct me and told me that the correct form is “tueso”. Someone suggested to quickly interject “The grammatically correct form is “toso, from toser, but if you want me to use tueso I am happy to do so”.

    I like that idea, however it is already adding more to the medical interaction than I’m comfortable with, and my ego was a little offended that they would correct me when, clearly, they are in the wrong. 😉 Do I correct the patient, do I say “This is how I learned it”, do I interpret as normal and leave the poor provider feeling utterly and totally confused (jk)?

    If it is a change in the language (because languages are fluid) then I would be ok with using it but, as far as I’ve found, RAE and Larousse still indicate only “toso, toses, tose, tosen, toseis” and not “tueso, tueses, tuesen”, etc.

    Thanks!

  • #2167

    That’s an interesting question, Iantha! I have not ever had that experience with interpreting (although plenty of people try to “correct” written translations). My thought is that you would need to interpret what the patient says, then step out of the role to address the provider (“Interpreter is speaking on her own. I’m actually using a proper grammatical form.”) OR interpret what the patient says and ignore it until after the encounter. If appropriate and necessary, you could comment to the provider after the session. Personally, I would not start using improper grammar to please the patient (e.g., I would never start to say “aseguranza” instead of “seguro medico”, despite its common oral usage).

You must be logged in to reply to this topic.

© Copyright 2013-2019- Voices For Health, Inc. - All Rights Reserved.